Wisconsin, 2016Funnel Cloud in Wisconsin, June 4, 2016
June 4, 2016 · NWS MPX · 1 event in 1 county or zone
A storm chaser observed a funnel cloud for several minutes near the town of Martell, or west of Spring Valley in west central Wisconsin. No damage was reported but the funnel was only a few hundred feet above the ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm chaser observed a funnel cloud for several minutes near the town of Martell, or west of Spring Valley in west central Wisconsin. No damage was reported but the funnel was only a few hundred feet above the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 4, 12:02 PM CST, 8 minutes earlier.
Area forecast discussion, Jun 4, 12:02 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT SAT JUN 4 2016
.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Sat Jun 4 2016
A surface front was near the Minnesota/Wisconsin border early this
morning with scattered showers and thunderstorms along and ahead of
this front. The upper low was centered in northern Minnesota and
based on regional water vapor imagery, has remained nearly
stationary overnight. Isolated showers have managed to reform and
slowly drift to the south across central Minnesota prior to 4 am
in association with the upper low. This will likely be the focus
for additional shower development through sunrise in central/east-
central Minnesota.
Today's forecast is based on the slow progression of the upper low
and surface features that will drift to the southeast this afternoon
across northern Wisconsin. Steeper lapse rates will occur in western
Wisconsin, with more stable conditions in Minnesota, especially in
western Minnesota. Deeper moisture and associated steeper lapse
rates in western Wisconsin will lead to a better potential of
widespread shower activity later today. More isolated showers will
occur in Minnesota. Due to cold air advection and persistent cloud
cover today, temperatures will have a hard time reaching 70 degrees.
However, if more sunshine does manage to develop in the afternoon, a
few 70s will be possible.
Not much change to the forecast overnight as clouds slowly decrease
as the storm system departs to the east. A few showers will remain
in the forecast across western Wisconsin early this evening as weak
lift and greater moisture depth holds on.
.LONG TERM...(Sunday through Friday)
Issued at 347 AM CDT Sat Jun 4 2016
The long term forecast features cooler temperatures and fleeting
precipitation chances through the beginning of the upcoming week
as a trough dominates the eastern third of the CONUS, and then
temperatures moderate above normal for the last half of the week
as western ridging builds into the area.
Northwest flow will prevail Sunday and Monday as we remain under
the influence of the aforementioned trough. Weak shortwave energy
and rather steep lapse rates will facilitate spotty shower and
thunderstorm activity on Sunday, and especially on Monday as a
decent lobe of positive vorticity advection pivots into the area
in the base of the Ontario/Great Lakes trough. Temperatures will
be much cooler on Monday given the cold air advection scenario and
extensive cloud cover expected. Highs will likely range from the
mid 60s to lower 70s. Temperatures remain cool for Tuesday, but we
dry out with the trough having shifted farther east.
Wednesday through Friday brings rising heights as ridging works
into the central part of the country. High temperatures moderate
to the 75 to 85 degree range for Wednesday and Thursday, with 80
to 90 degrees anticipated for Friday. While mid level ridging
will be in place for the last part of the week, low level moisture
return/advection begins to take shape for Thursday and Friday,
with a slightly unstable airmass potentially becoming conducive to
a few showers/thunderstorms. Have included 20-30 percent
precipitation chances for Wednesday night through Thursday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 102 PM CDT Sat Jun 4 2016
Daytime heating has allowed eastern edge of clouds engulfing the
area to come in mainly VFR from the Twin Cities on east, so have
trended more optimistic with cigs through the evening at
MSP/RNH/EAU. Said daytime heating has also allowed around 1000
j/kg of CAPE to develop downstream of an upper wave moving out of
central MN which has allowed for the rapid development of SHRA and
a few TSRA. The SHRA/TSRA activity will be greatest where cigs are
expected to remain VFR, as this is where we have been able to
build some instability. This evening, skies will quickly clear
from west to east with the main question being how far south and
west will IFR cigs be in WI tonight. Was on the fence with
removing IFR cigs from the EAU TAF with the HRRR showing IFR CIGS
remaining to the east and the LAMP starting to shrink how long it
has them, but bufkit soundings support the threat for IFR cigs
there, so left them in for now.
KMSP...Will see scattered SHRA/TSRA through much of the afternoon,
though greatest coverage is expected over the first couple of
hours before the instability starts to move away. Will likely have
CIGS bounce between 025 and 035 during the shower threat, but we
are not anticipating anything below 018 at this time. Sunday, NAM
forecast sounding suggest we see a BKN cu field up between 5k/6k
ft, but cu rule is positive, so just went with a SCT for the
clouds tomorrow.
/OUTLOOK FOR KMSP/
MON...Mainly VFR. Chc SHRA/TSRA. Winds NW 10-15 kts.
TUE...Mainly VFR. Winds NW 5 kts.
Wed...VFR. Winds SW 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...JLT
LONG TERM...LS
AVIATION...MPG
Hazardous weather outlook, Jun 4, 3:15 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CDT SAT JUN 4 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
050915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
415 AM CDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THE THREAT FOR SEVERE
WEATHER IS LOW AT THIS TIME...ALTHOUGH STRONGER STORMS COULD
PRODUCE SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER WEST CENTRAL WISCONSIN
ON SUNDAY...AND ACROSS NEARLY THE ENTIRE OUTLOOK AREA ON MONDAY.
THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME...ALTHOUGH
STRONGER STORMS COULD PRODUCE SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
Funnel Cloud, Pierce
- When
- June 4, 12:10 PM CST to 12:13 PM CST
- Where
- Pierce County, 1.18 mi ENE of Martell to 1.4 mi E of Martell
- Reported by
- Storm Chaser
- Coordinates
- 44.836, -92.377
A storm chaser recorded a funnel cloud for several minutes east of Martell. It was evident that the funnel cloud was only a few hundred feet above the ground. No damage was observed or reported, nor was there any indication of a touchdown on video.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 4, 2016$190,000 · 1.5 in hail · 22 events
- Flash Flooding in New Mexico, June 4, 2016$110,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 4 to 5, 2016$50,000 · 17 events
- Tornado and Flood in Ohio, June 4, 2016$100,000 · EF0 · 2 events
- Damaging Wind in Ohio, June 4, 2016$60,000 · 74 kt wind · 1 event
- Tornado in Indiana, June 4, 2016$40,000 · EF0 · 1 event
- Lightning Strikes in Florida, June 4, 2016$25,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$25,000 · 60 kt wind · 3 events
- Flash Flooding in Texas, June 4, 2016$20,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$17,000 · 55 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 201650 kt wind · 8 events
- Dense Fog in Virginia, June 4, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627683.